A 71-year-old man with psoriatic arthritis and stage IV cutaneous melanoma presented with iritis in the right eye. Treatment included topical corticosteroids; however, low-grade cellularity persisted, and iritis developed in the left eye. He was receiving pembrolizumab, a systemic checkpoint inhibitor. Checkpoint inhibitors are increasingly used to treat cutaneous melanoma, and these medications can cause uveitis.1 The patient’s chronic bilateral iritis led to posterior subcapsular cataracts, which decreased visual acuity to 20/80 OD and 20/50 OS. Multiple pigmented deposits were visualized on the right anterior lens capsule and iris (Figure, A). A capsulorhexis specimen obtained during cataract surgery revealed melanoma deposits (Figure, B) and established the true cause of pseudouveitis, namely, intraocular metastases from cutaneous melanoma. Cutaneous melanoma rarely metastasizes to the eye.2-4 Visual acuity improved to 20/25 OD after surgery. Abdominal metastases led to death 7 months later.
Paul SK, Chou L, Shields CL. Cutaneous Melanoma Metastatic to Anterior Lens Capsule. JAMA Ophthalmol. 2018;136(3):e180095. doi:10.1001/jamaophthalmol.2018.0095
Customize your JAMA Network experience by selecting one or more topics from the list below.